Puerto Rico, 2013

Rip Currents in Puerto Rico, March 15 to 16, 2013

March 15 to 16, 2013 · NWS SJU · 2 events in 2 counties and zones

S. Virgin Islands.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Large north northeast swells affected the Atlantic coastline, producing dangerous surf conditions along north facing coastlines of Puerto Rico and the northern U.S. Virgin Islands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 15, 3:08 PM AST, 7 minutes earlier.

Area forecast discussion, Mar 15, 3:08 PM AST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
308 PM AST FRI MAR 15 2013

.SYNOPSIS...UPPER RIDGE WILL CONTINUE TO PUSH EASTWARD AS A POLAR
TROUGH DOMINATES THE WESTERN NORTH ATLANTIC. A BROAD RIDGE WILL
BUILD OVER THE CENTRAL AND WESTERN CARIBBEAN DURING THE WEEKEND
AND GRADUALLY DECAY TUESDAY THROUGH NEXT FRIDAY AS A SHORT WAVE
TROUGH MOVES ACROSS THE AREA. AT LOW LEVELS...A WEAK SURFACE FRONT
WILL APPROACH TO THE FORECAST AREA LATE SATURDAY...INCREASING THE
CLOUD AND SHOWER COVERAGE ACROSS THE LOCAL ISLANDS.

&&

.DISCUSSION...THE AFOREMENTIONED UPPER TROUGH ACROSS THE WESTERN
NORTH ATLANTIC IS PUSHING A JET ALOFT...WHICH IS KEEPING STREAMING
HIGH CLOUDS THE LOCAL ISLANDS. BELOW THIS LAYER OF CLOUDS...A
GENERALLY DRY AIR MASS IS STILL PRESENT AT LOW TO MID LEVEL OF THE
ATMOSPHERE. THE UPPER TROUGH IS SUSTAINING A WEAK SURFACE FRONT...
LOCATED THIS AFTERNOON JUST NORTHWEST OF HAITI. THE PWAT ANALYSIS
SHOWS A WELL DEFINE FRONTAL BOUNDARY EXTENDING FROM THE WINDWARD
PASSAGE NORTHEASTWARD UP TO NEWFOUNDLAND. MODELS SUGGEST THAT THE
SURFACE FRONT WILL ENTER TO THE LOCAL ATLANTIC WATERS LATE SATURDAY
INTO SUNDAY MORNING...THEN STALLING IT OVER PUERTO RICO AND THE
NORTHERN USVI THROUGH MONDAY. MOISTURE ASSOCIATED WITH THE REMNANTS
OF THE FRONTAL BOUNDARY WILL LINGER UNTIL AT LEAST TUESDAY...
PRODUCING INTERVALS OF CLOUDS AND PASSING SHOWERS FROM TIME TO
TIME. OPERATIONAL MODELS INDICATED THAT MOISTURE WILL BE SLIGHTLY
ABOVE NORMAL VALUES MOST OF THE NEXT WEEK...RESULTING IN CLOUDINESS
AND LIGHT PASSING SHOWERS EACH DAY. HOWEVER...RAINFALL ACCUMULATIONS
WILL BE LIGHT.

&&

.AVIATION...NO WX NEXT 12-18 HRS. CLOUDS WILL BE ON THE INCREASE
TOMORROW MORNING AS FRONT SAGS SLOWLY SWD TOWARD THE AREA WITH CIGS
BCMG BKN040. WINDS WILL BE FROM THE ENE AROUND 10 KT.

&&

.MARINE...SEAS HAVE SUBSIDED ACROSS THE LOCAL WATERS TODAY.
HOWEVER...A MODERATE TO LARGE NORTH SWELL IS EXPECTED TO ARRIVE
LATE SATURDAY THROUGH SUNDAY WITH SURF HEIGHTS NEARING ADVISORY
LEVELS OVER NORTH FACING COASTS. COMBINED SEAS WILL REACH SMALL
CRAFT ADVISORY LEVELS OVER WATERS EXPOSED TO THIS INCREASING SWELL.

&&

.FIRE WEATHER...LOW LEVEL MOISTURE WILL BE ON THE INCREASE SAT
MORNING AND CLOUDS THICKENING THROUGH THE DAY RESULTING IN A SIG
INCREASE IN HUMIDITIES. ATMOSPHERE WILL BECOME MODERATELY UNSTABLE
WITH SOME SHOWERS EXPECTED TO FINALLY BREAK OUT BUT THEY STILL ARE
LIKELY TO BE ISOLD TO SCT AT BEST WITH LIGHT RAINFALL AMOUNTS. NOT
EVERYONE WILL SEE RAIN BUT IS DEFINITELY SOME IMPROVEMENT FROM PAST
SVRL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  83  72  84 /   0  20  40  40
STT  73  84  73  84 /   0  10  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 3 PM AST THIS AFTERNOON FOR ATLC
     WATERS OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

64/11
Hazardous weather outlook, Mar 15, 5:58 AM AST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
558 AM AST FRI MAR 15 2013

AMZ710>745-PRZ001>013-161000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
558 AM AST FRI MAR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LARGE NORTH TO NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC COASTLINES OF PUERTO...VIEQUES...AND CULEBRA TODAY AND
CAUSE DANGEROUS SURF CONDITIONS. HOWEVER THE SURF WILL GRADUALLY
DECREASE THROUGHOUT TODAY AND THE ADVISORY WILL LIKELY BE
DISCONTINUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAZARDOUS SURF CONDITIONS TO
THE LOCAL EMERGENCY MANAGERS OR THE NATIONAL WEATHER SERVICE IN
SAN JUAN.

AMZ715-725-VIZ001-002-161000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
558 AM AST FRI MAR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LARGE NORTH TO NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC COASTLINES OF PUERTO...VIEQUES...AND CULEBRA TODAY AND
CAUSE DANGEROUS SURF CONDITIONS. HOWEVER THE SURF WILL GRADUALLY
DECREASE THROUGHOUT TODAY AND THE ADVISORY WILL LIKELY BE
DISCONTINUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAZARDOUS SURF CONDITIONS TO
THE LOCAL EMERGENCY MANAGERS OR THE NATIONAL WEATHER SERVICE IN
SAN JUAN.

Event by event

2 rip current. Local standard time, as filed.

Rip Current, North Central

When
March 15, 3:15 PM AST
Where
North Central forecast zone
Reported by
Emergency Manager

A person was dragged by a rip current. He was rescued later.

Rip Current, Northwest

When
March 16, 3:41 PM AST
Where
Northwest forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager

A male tourist drowned at Crash Boat beach. He was dragged by a Rip Current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northwest2013-03-1655MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442477, 442478.